Idaho, 2018

Hail and Damaging Wind in Idaho, August 22, 2018

August 22, 2018 · NWS PIH · 8 events in 3 counties and zones

Strong thunderstorms produced severe weather in parts of southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong thunderstorms produced severe weather in parts of southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 2:14 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 22, 2:14 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
314 AM MDT Wed Aug 22 2018

.DISCUSSION...An area of Low Pressure is forecast to track
northeastward across Central Idaho today and into Montana tonight.
This will place SE Idaho within a favorable area for isolated to scattered
Thunderstorm activity today, with Thunderstorms already
developing across the area. The combination of favorable shear,
instability and moisture levels will allow for a few strong
storms, and possibly even a Severe Thunderstorm today, with the
Bear Lake area northward along the Wyoming border being favored
for the strongest activity. Any Thunderstorm will have the
potential to produce strong outflow winds along with locally Heavy
Rainfall and Hail. Have added Gusty Wind wording to the forecast
package as this is the most likely severe weather element. Have
increased Precipitation Potential as well as forecast
Precipitation through this evening based on observed weather and
high resolution model trends. Have made the largest increase
across the Central Mountains. As we head through the Evening,
Shower and Thunderstorm activity will gradually exit the area with
the majority of this activity exiting into Wyoming and Montana
around Midnight.

A transient Ridge of High Pressure will build into the region on Friday,
bringing a return to dry weather (for most of the day) along with
rebounding Temperatures. Another approaching Low Pressure trough
will promote breezy conditions across the region as we head into
Friday afternoon, along a low-end chance of an isolated Evening
Thunderstorm across the Central Mountains.

Breezy conditions will persist into Saturday with the approach of yet
another Low Pressure trough. This trough is forecast to begin to
approach Idaho Saturday night into Sunday, with Precipitation
forecast to begin by late Sunday across the Central Mountains
eastward along the Continental Divide. Widespread Precipitation is
then possible by Monday. A significant cooldown is becoming
increasingly likely behind the passage of a strong cold front
sometime on Monday, which may send Temperatures tumbling below
climatological averages Monday into Tuesday, a statement we
haven't been able to make since June. There are some differences
among model guidance regarding the strength and timing of the
trough. Favor the GFS and their ensembles at this time due to the
excellent agreement. AD/Huston

&&

.AVIATION...Upper trough currently over the region will shift east
of the divide this evening. Scattered thunderstorm activity is
anticipated ahead of the advancing trough and may impact numerous
terminals. Improving conditions are anticipated after 04z with the
exception of perhaps KDIJ. Huston

&&

.FIRE WEATHER...Low pressure system will shift east through the
region today producing enhanced thunderstorm activity over at least
zone 476 and 413. Thus a Red Flag Warning will be issued for those
zones for scattered thunderstorm activity today. A second low
pressure system will move into the NW coast late Thursday with
increasing winds across the region Thursday into Friday and
Saturday. Winds may be strong enough and RH low enough in select
zones to warrant Red Flag highlights but will hold off for now given
the current highlights. The extended models continue to show a deep
low digging into the region around Monday for cooler and wetter
conditions at least temporarily. Huston

&&

.AIR STAGNATION...Unhealthy air quality exists across much of SE
Idaho due to Smoke from area wildfires. Persons should limit
outdoor exposure as a result, particularly those persons that
suffer from respiratory issues. Some improvement is possible
following the passage of a cold front later today, with the DEQ
forecasting the Air Quality Index to drop back into the Moderate
category by Thursday. AD/Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ413-476.

&&

In the hours before

Special weather statement, Aug 22, 5:16 AM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
616 AM MDT WED AUG 22 2018

IDZ054-058-062-221315-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
616 AM MDT WED AUG 22 2018

...BAND OF HEAVY RAINFALL MOVING EAST THROUGH POCATELLO...

At 613 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Pocatello moving east at 30 mph.

Heavy rain and wind gusts to 35 mph are possible with this storm as
it moves east through Pocatello and Inkom through 715 PM MDT.

Locations impacted include...
Pocatello, McCammon, Lava Hot Springs, Chesterfield Reservoir,
Chubbuck, Inkom, Fort Hall Bannock Peak, Portneuf Gap, Fort Hall
Mount Putnam, Fort Hall Bannock Creek Lodge, Pocatello Airport, Fort
Hall Putnam Lodge, Fort Hall Townsite, Mink Creek Pass and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4256 11272 4286 11280 4318 11201 4261 11178
TIME...MOT...LOC 1213Z 258DEG 27KT 4274 11260

Huston
Special weather statement, Aug 22, 5:34 AM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
634 AM MDT WED AUG 22 2018

IDZ054>059-221330-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
634 AM MDT WED AUG 22 2018

...SECOND LINE OF THUNDERSTORMS SHIFTING NORTHEAST TOWARD
POCATELLO AND SWEETZER SUMMIT THROUGH 730 AM MDT...

At 629 AM MDT, Doppler radar was tracking thunderstorms extending
from near Rockland to 12 miles northwest of Park Valley,
moving northeast at 35 mph.

Brief heavy rain and wind gusts to 35 mph are possible with these
storms as they lift northeast toward the Portneuf Gap and Sweetzer
Summit thorugh 730 AM MDT.

Locations impacted include...
Pocatello, Rockland, Juniper, Fort Hall Bannock Peak, Portneuf Gap,
Fort Hall Bannock Creek Lodge, Pauline, Mink Creek Pass, Stone,
Sweetzer Summit, Holbrook, Arbon, Sublett Reservoir, Roy and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 11302 4298 11218 4200 11270 4199 11351
TIME...MOT...LOC 1229Z 230DEG 34KT 4253 11294 4197 11346

Huston
Special weather statement, Aug 22, 5:38 AM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
638 AM MDT WED AUG 22 2018

IDZ053-062>065-221330-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Blackfoot Mountains ID-
638 AM MDT WED AUG 22 2018

...THUNDERSTORMS NEAR BONE LIFTING NORTHEAST TOWARD PALISADES AND
DRIGGS...

At 636 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from Bone to 12 miles north of Blackfoot Reservoir.
Movement was northeast at 35 mph.

Brief heavy rain and wind gusts to 35 mph are possible with these
storms as they lift northeast toward Palisades and Driggs through
730 AM MDT.

Locations impacted include...
Driggs, Swan Valley, northern Palisades Reservoir, Ririe Reservoir,
northern Blackfoot Reservoir, Victor, Tetonia, Irwin, Bone, Pine
Creek Pass and Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4297 11173 4334 11196 4388 11116 4361 11104
      4323 11105
TIME...MOT...LOC 1236Z 230DEG 29KT 4333 11182 4308 11170

Huston
Special weather statement, Aug 22, 6:44 AM MST, 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
744 AM MDT WED AUG 22 2018

IDZ057>059-221445-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
744 AM MDT WED AUG 22 2018

...SPECIAL WEATHER STATEMENT...

At 743 AM MDT, Doppler radar was tracking a strong thunderstorm near
Snowville, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Malad, Cherry Creek Rest Area, Pleasantview, Holbrook Summit,
Samaria, Holbrook and Stone.

LAT...LON 4202 11303 4234 11223 4200 11212 4200 11297
TIME...MOT...LOC 1343Z 255DEG 20KT 4202 11267

HINSBERGER

The radar

The Salt Lake City radar (KMTX), 94 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 22, 7:40 AM MST to 7:50 AM MST
Where
Franklin County, Weston
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -111.980

One inch hail reported in Weston.

Hail, Franklin

When
August 22, 7:51 AM MST to 8:01 AM MST
Where
Franklin County, Franklin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.020, -111.800

One inch hail in the town of Franklin.

Thunderstorm Wind, Power

When
August 22, 2:43 PM MST to 2:53 PM MST
Where
Power County, 2 mi SSE of Roy
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
42.343, -112.805

A 77 mph thunderstorm wind gust measured 14 miles north northwest of Holbrook or near Roy.

Hail, Caribou

When
August 22, 4:20 PM MST to 4:30 PM MST
Where
Caribou County, 1 mi W of Soda Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.650, -111.600

Quarter to half dollar sized hail 1 mile west of Soda Springs.

Hail, Caribou

When
August 22, 4:21 PM MST to 4:31 PM MST
Where
Caribou County, Soda Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
42.650, -111.580

Inch and quarter hail measured in Soda Springs.

Hail, Franklin

When
August 22, 5:33 PM MST to 5:43 PM MST
Where
Franklin County, Clifton
Measured
1.5 in hail
Property damage
$400
Reported by
Public
Coordinates
42.180, -112.000

Ping pong ball sized hail reported in the town of Clifton. Some damage to siding reported on homes.

Hail, Franklin

When
August 22, 5:35 PM MST to 5:45 PM MST
Where
Franklin County, Oxford
Measured
1 in hail
Reported by
Public
Coordinates
42.270, -112.020

One inch hail in Oxford.

Hail, Franklin

When
August 22, 5:46 PM MST to 5:56 PM MST
Where
Franklin County, 4 mi E of Banida
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -111.852

Quarter sized hail at the Treasureton Reservoir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779446, 779444, 779482, 779455, 779461, 779476, 779480, 779481.